Speaking of mechanism of action,
let's look at what some of the negative
effects of a beta blocker are.
Now, anything a drug does well, it can do over well.
So, if it's meant to lower your
blood pressure, sometimes,
it can lower your blood pressure too much,
now you have symptomatic hypotension.
I remember when I was coming off beta blockers, my
blood pressure was so low, I was just exhausted.
Here's another note about
coming off of beta blockers.
You do not want to stop these abruptly, okay?
If you stop a beta blocker abruptly,
you can really risk having some very weird
dysrhythmias, superfast heart rate.
So, write yourself a note, down there
in your notes; wean beta blockers.
That means you start coming off of them slowly.
You don't just stop them abruptly.
From personal experience, my
blood pressure was so low --
it was in the low 80s systolically
and I was extremely tired.
I called my healthcare provider
and let them know,
"Hey, I'm not going to take a beta blocker with a
blood pressure in the 80s, and I feel this badly."
So, the message didn't really get relayed
to the physician, so by the second day,
I was at the gym working out and
completely passed out on a weight bench.
I woke up with the imprint
if a screw in my forehead.
The funny part was no one noticed, so I guess
that tells you what I look like when I work out.
But I quickly had to restart another beta
blocker because what was happening is,
I was having rapid runs of SPT –
My heart rate was going so fast, my brain was not
being perfused, and that's why I passed out.
So, I immediately was started back on a
really low-dose, different beta blocker,
and we gradually weaned off that one.
So, lesson to be learned.
I use that case study in my pharm
class that day, and they were like,
"Who would that have happened to?"
And I was like, "Yeah.
That was me, Professor Lawes.
That's who that happened to."
So, blood pressure can get too low.
Make sure that you wean beta blockers.
I think we've illustrated that point.
Write by that in your notes, "Breathing
problems and beta blockers are bad news."
Now, before we go on, can you remember why
beta blockers and breathing problems?
What's the mechanism there?
Okay, now, hopefully, you didn't just
wait for me to give you the answer.
You really thought through that
question and you paused the video.
But you and I know both know the answer is
if we have blocked those beta
2 receptors in your lungs,
then they can't bronchodilate when we might need
it, and the impact is a potential bronchospasm.
Any med can cause nausea/vomiting.
We put it in on all the slides.
But it pretty much is like a meh.
You know you're going to see it
because it happens everywhere.
The last one, at the bottom, that's when that
people are really hesitant to talk to us about,
and they would normally just stop
taking the blood pressure medication,
because of its risk for impotence.
This is where you need to have a very open,
non-judgmental poker face
approach to this topic
because if a beta blocker is causing
impotence, there's lots of things we can do.
We can try different medication,
we can try a different type.
There's lots of things we can do, but you
need to let your patient know ahead of time,
"Hey, sometimes patients have this experience,
and they experience impotency
with this medication.
If that happens, we understand it's a big deal.
Give us a call, and we will switch
you to an alternate medication
that will be effective in your blood
pressure, but will not cause impotence."
Have the conversation with your patient, don't
make them have to talk to you about it,
because odds are several of them will just
quit taking the blood pressure medication
and they won't tell you.
So, speaking of patients, let's talk
about what it's most important.
I've got a friend nurse, Natalie, up there.
I love her.
She looks so friendly.
Let's talk about what she
thinks is most important.
Well, really, it's what we think is most important,
but we'll give Nurse Natalie the credit.
So, this is a medication, beta blockers,
that you need to check their pulse
before you take the medication,
and you need to teach your patient to check
their pulse before they take the medication.
If the medication --
if the pulse is < 60, the rule is, hold the
medication, contact the healthcare provider.
Now, for some people, I mean, 60 is the number --
like NCLEX world, 60-100 is normal.
>100 is tachycardia.
<60 is bradycardia.
But in testing world and in text book world,
if it's < 60, we'd hold the medication.
In real life, the healthcare provider may say,
"No, no. I'm fine if you're 55 or less, or you're 50."
They may crank that number back, but all you
need to remember for testing world is 60.
If it's <60, the medication is held, and they
need to contact their healthcare provider.
Educate your patient about shortness of breath.
Now, 1 more time, I know we've spoke of
this many times in this video series,
but this is really important
is better brain encoding and retention.
So, why would you explain to a patient --
What I'd like you to do is just
pause the video for a second,
and practice how you would say this to a
patient, not using nursing school words,
but how would you explain this to an
everyday person on why shortness of breath
could be a problem for them in
a way that they'll remember?
Practicing talking to your
patient is really important.
I have my students do it in
the classroom all the time
because it's 1 thing to have an idea
of what I want to say in my head,
but then the words just
don't come out of my mouth.
So, practice with your friends, with
your family, whoever will listen to you,
practice teaching them key concepts
about all your medications.
Now, if the patient's diabetic,
remember what we want them to know
that they're not going to show us the
same normal signs of low blood sugar,
particularly, the tachycardia.
So, and they won't be able to kind of
break out that stored glucose, right?
Glycogenolysis, that stored glycogen.
So they're not going to be able
to respond as quickly and safely
as other people could to a low blood sugar,
and they're not going to
show us that tachycardia.
Now, they may show you they're kind
of really confused and disoriented,
but we're not going to see the normal signs.
So we want the patients to know, and as
a nurse, you definitely need to know,
if they're diabetic and on a beta blocker,
watch them closely for blood sugar.